Montana, 2013

Winter Storm in Montana, February 13 to 14, 2013

February 13 to 14, 2013 · NWS BYZ · 1 event in 1 county or zone

An unstable northwest flow aloft brought heavy snow to the Red Lodge area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northwest flow aloft brought heavy snow to the Red Lodge area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 13, 11:55 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 13, 11:55 AM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1155 AM MST WED FEB 13 2013

.SHORT TERM...VALID FOR TDY AND THU...

RADAR CONTINUED TO FILL WITH SHOWERS LATE THIS MORNING SO HAVE
UPDATED FORECAST TO REFLECT HIGH POPS OVER THE CENTRAL PART OF THE
AREA. ARTHUR

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS REAMIN IN GOOD AGREEMENT WITH PROGRESSIVE WEATHER PATTERN
FOR FRIDAY THROUGH NEXT WEDNESDAY.

UNSTABLE NORTH FLOW WILL BE OVER THE AREA EARLY ON FRIDAY WITH A
FEW SNOW SHOWERS LINGERING ACROSS THE FORECAST AREA. BEST CHANCE
FOR PRECIPITATION WILL BE OVER THE NORTH FACING SLOPES OF THE
BEARTOOTH/ABSAROKA MOUNTAINS WITH SOME SNOW ACCUMULATIONS
POSSIBLE. GFS INDICATING FRONTOGENESIS OVER THE AREA ALONG WITH
STEEP LAPSE RATES. JET DYNAMICS WILL ALSO PLAY A ROLE IN PROVIDING
ADDITIONAL LIFT OVER THE ENTIRE REGION. PRECIPITATION WILL BE
ISOLATED ACROSS THE PLAINS AS DOWN SLOPE WINDS WILL COUNTER THE
STRONG LIFT ALOFT.

UPPER RIDGE OF HIGH PRESSURE BUILDING IN OVER THE AREA FRIDAY
NIGHT AND WILL BRING DRY WEATHER AND WARMER TEMPERATURES TO THE
ENTIRE FORECAST AREA ON SATURDAY. THE RIDGE WILL MOVE QUICKLY
EASTWARD SATURDAY NIGHT AS ANOTHER TROUGH OF LOW PRESSURE MOVES
IN. MODELS INDICATING STRONG FRONTOGENESIS OVER THE AREA ALONG
WITH DEEP OMEGA FIELD. DOWN SLOPING WINDS AGAIN WILL BE LIMITING
FACTOR FOR ANY SIGNIFICANT PRECIPITATION AMOUNTS OVER THE PLAINS.

GFS/ECMWF AND CANADIAN KEEP AN UPPER TROUGH OF LOW PRESSURE OVER
OUR AREA MONDAY WITH AN UNSTABLE NORTH FLOW OF AIR ALOFT. THIS
WILL CONTINUED BELOW NORMAL TEMPERATURES OVER THE REGION ALONG
WITH A CHANCE FOR ISOLATED SNOW SHOWERS. UPPER RIDGE BUILDING IN
BY TUESDAY BUT WILL QUICKLY BE KICKED EAST TUESDAY NIGHT AS A
BROAD TROUGH OF LOW PRESSURE MOVES IN FROM THE WEST COAST.
STRONGEST ENERGY MOVING WELL SOUTH OF SOUTHERN MONTANA WITH ON
WEAK ENERGY FORECAST TO MOVE ACROSS OUR AREA. RICHMOND

&&

.AVIATION...

SOUTHWEST WINDS WILL GUST TO 35KTS FROM LIVINGSTON TO BIG TIMBER
INTO THIS AFTERNOON. THESE WINDS WILL DECREASE BY LATE AFTERNOON.
STRONG WEST TO NORTHWEST WINDS...WITH GUSTS TO 35KTS...CAN BE
EXPECTED EAST OF BILLINGS TODAY. SCATTERED RAIN AND SNOW SHOWERS
WILL MOVE OVER LOCATIONS EAST OF BILLINGS TODAY AND TONIGHT. THE
HEAVIER SHOWERS WILL PRODUCE MVFR FLYING CONDITIONS...OTHERWISE
CONDITIONS SHOULD REMAIN VFR. TWH
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 048 023/032 021/038 024/048 026/041 021/036 020/038
    5/W 34/J    31/B    10/U    05/J    32/J    11/B
LVM 047 024/029 023/040 022/046 031/040 017/037 018/040
    3/W 64/J    41/B    11/N    15/W    42/J    12/J
HDN 047 022/032 017/039 021/047 023/041 019/038 018/040
    6/W 33/J    22/W    10/U    04/J    32/J    11/B
MLS 047 023/029 016/034 021/046 025/040 020/034 016/035
    4/W 22/J    21/B    10/B    03/J    32/J    11/B
4BQ 045 021/028 012/032 018/042 021/039 019/034 014/036
    5/W 22/J    22/J    00/B    03/J    32/J    11/B
BHK 043 021/025 011/029 017/040 020/037 017/030 011/032
    4/W 36/J    11/B    10/B    02/J    32/J    11/B
SHR 043 018/026 014/033 018/045 019/038 017/034 014/038
    5/W 32/J    22/J    10/U    04/J    42/J    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 13, 9:41 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
941 AM MST WED FEB 13 2013

MTZ028>042-056>058-063>068-WYZ098-099-141645-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
941 AM MST WED FEB 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM IS EXPECTED TO IMPACT THE REGION THROUGH THURSDAY
NIGHT...SPREADING SNOW SHOWERS ACROSS THE BEARTOOTH AND ABSAROKEE
MOUNTAINS AND ACROSS THE LOWER ELEVATIONS. PEOPLE PLANNING TRAVEL
OR OUTDOOR ACTIVITIES SHOULD MONITOR THE LATEST FORECASTS THIS
WEEK FOR A CHANGE TO MORE WINTRY WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
February 13, 2:00 PM MST to February 14, 7:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 8 to 10 inches was observed in the Red Lodge area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424486.